I have been having symptoms for two months now and they occur right around the beginning of my menstrual cycle and last about two weeks. I've been to my regular doctor several times and she seems stumped as to what might be going on.
When the symptoms first started back at the beginning of September, I went in to the doctor and an exam was done but no culture. The doctor prescribed the topical metro gel based on the redness, swelling, and irritation thinking it was BV. The metro gel caused even more horrendous irritation, so I went back in and they did a culture - and nothing showed up at that point. However, the symptoms did not subside, so my doctor prescribed Flagyl in pill form and about a week later (and a week after my cycle ended) my symptoms cleared up.
Two weeks later my period starts again and once again I start experiencing symptoms - severe vaginal pain and itching, irritation, redness, swelling, and a lot of clearish-yellowish discharge. Once again, I went in to my doctor and this time she does a culture prior to administering any antibiotics. My culture comes back positive for staph. I had never heard of a vaginal staph infection. My doctor prescribed Cipro (tests showed the staph was resistant to penicillin) and after two rounds (three days each) it has finally cleared up again (again, about a week after my cycle has ended and after two three-day rounds of the cipro). She also recommends having a herpes blood test done because she wonders how I contracted the staph and why it is recurring with my cycle. She thinks it may be a secondary infection related to a possible herpes outbreak (which she says can sometimes occur with a woman's menstrual cycle). She tests for both the long-term and short-term antibodies. My test for the long-term antibodies comes back negative but she said the short-term comes back as positive and showing a recent infection. She said some people never make the long-term antibodies and it is possible I've had this infection for a long time but never had symptoms until now. I am married and am in a committed, long-term relationship (I would have had to contract this more than 8 years ago and not have had any symptoms until now). Infidelity as a means of introducing HSV2 is not an option. My doctor prescribed Valtrex that I am supposed to start taking about 2 days prior to my next menstrual cycle.
I guess my question is this - does this sound like herpes? I have not had any lesions that any doctor has seen and I guess I'm not really sure how a vaginal staph infection differs from BV (I have not been able to find much about it online). Could herpes be causing the staph? If it is herpes, could it have been dormant for 8 years or more (and stayed dormant through two pregnancies and births?). I'm confused, but more than anything, I don't want to have to go through these kinds of symptoms everytime I have my period. I'm willing to try the Valtrex (and my husband has no issue with any of this - he knows neither of us has been unfaithful) but if it isn't herpes, should I request antibiotics again right away at the first sign of symptoms? Not sure if is relevant, but I am in my early 40s.
The igm test is the "short term" test you had done. It's a flawed test for diagnosing herpes and actually your provider should not be using it on you. http://www.medhelp.org/posts/show/248394 is a prior post on this by HHH that goes into it in more details.
As for the igg test - the "long term" test. Almost all folks will test accurately on it if enough time has passed. I think your provider just isn't all that up to date on herpes testing and probably is diagnosing herpes wrongly :( If you had had herpes prior to meeting your husband, you would've tested + on the igg blood test.
Has your husband been tested for herpes yet?
Staph is on all of us. Sometimes it overgrows in unusual places. If you test negative on the igg test for herpes and so does hubby, no reason to take valtrex because it' s no chance of being herpes going on. Even if hubby just tests + for hsv1 igg, odds are it's not herpes causing your symptoms. If your provider continues to insist it must be herpes, consult someone else for a 2nd opinion.
I have been lethargic and symptomatic. Before symptoms I had head ache for a few days. My growing and testicles became very tender. I was dx with epididmytis. I was put on zithromax 1g po and Doxy 100mg po x10 days. After 3 days on Doxy my symptoms got worse. I returned to Dr. he said it was Prostatitis. After showing his the bumps that came up above my shaft he said it was probably staph. I told him 2, 3 weeks prior i cut myself there and a pimp showed up and I popped it. Then these symptoms occured. It has been 7 days since the signs have been here and Im not getting better. Im am soooo exhausted physically and mentally. Could it be staph or herpes. I googled it and the pics look a lot a like.. Help I am now on levaquin 750mg..
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.